Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 13, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 8, 2003, 2:12 PM EDT for Caroline County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 2:12 PM EDT (18:12 UTC)
- Expired
- May 8, 2003, 2:40 PM EDT
- In force
- 28 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Caroline County, VA
The radar
The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 12:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
578
WUUS51 KAKQ 081812
SVRAKQ
VAC033-081840-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
212 PM EDT THU MAY 8 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAROLINE COUNTY IN NORTH CENTRAL VIRGINIA
* UNTIL 240 PM EDT
* AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CORBIN...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL REACH...
RAPPAHANNOCK ACADEMY AROUND 215 PM
FORT A.P. HILL AND PORT ROYAL AROUND 225 PM
CENTRAL POINT AND SPARTA AROUND 240 PM
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF NICKELS.
LAT...LON 3824 7725 3815 7713 3806 7716 3800 7711
3800 7708 3798 7708 3798 7715 3794 7720
3815 7745 3824 7736
$$
REILLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:48 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 8, 11:48 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1048 AM EST THU MAY 8 2003 LATEST RADAR COMPOSITES SHOW BAND OF SHOWERS AND THUNDERSTORMS MOVING THROUGH NRN VA. GIVEN CURRENT MOTION...AND LOOKING AT LATEST MODEL RUNS...EXPECT THAT THIS BAND MAY CLIP OUR NE COUNTIES...ESPECIALLY THE MD ERN SHORE...SO WILL NEED TO INTRODUCE RAIN CHCS THIS AFTERNOON. WILL ALSO INTRODUCE 20 POP OVER A SLIGHTLY LARGER AREA...AS CONVECTIVE INDICES...MODEL AND MODIFIED WAL SOUNDINGS INDICATE 1000 TO 1500 J/KG OVER THE AREA...AND MODELS INDICATING POTENTIAL FOR SFC CONVERGENCE...MAINLY OVER THE ERN HALF OF THE CWA. ANY DEVELOPMENT SHOULD BE ISOLATED HOWEVER...WITH EXCEPTION OF THE MD ERN SHORE. HAVE LOWERED TEMPS ACROSS THE ERN SHORE...WITH MORE CLOUDS THAN EARLIER THOUGHT NRN SECTIONS...AND COOLING INFLUENCE OF BAY AND ATLC KEEPING TEMPS OUT OF THE 80S SOUTH. MARINE...NO HEADLINES...JUST MINOR ADJUSTMENTS. .AKQ... .MD...NONE. .NC...NONE. .VA...NONE. REILLY
Hazardous weather outlook, May 8, 6:12 AM EDT, 8 hours before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-081600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT THU MAY 08 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ON FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, May 8, 1:40 PM EDT, 32 minutes before
MDZ023-081800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 140 PM EDT THU MAY 8 2003 ...STRONG THUNDERSTORM OVER THE CHESAPEAKE BAY MOVING TOWARD SOMERSET COUNTY... AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES NORTHWEST OF CRISFIELD...MOVING SOUTHEAST AT 45 MPH. THE THUNDERSTORM WILL REACH... LAWSONIA AND BYRDTOWN AROUND 155 PM WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. A WARNING MAY BE REQUIRED SHOULD THE STORM STRENGTHEN. STAY TUNED FOR UPDATES. REILLY && LAT...LON 3818 7605 3804 7620 3775 7581 3791 7563
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:16 PM EDT | Special Marine Warning | AKQ | 59 min | |
| May 8, 3:01 PM EDT | Tornado Warning | AKQ | Essex, King and Queen, Middlesex | 29 min |
| May 8, 3:18 PM EDT | Tornado Warning | AKQ | Gloucester | 32 min |
| May 8, 3:30 PM EDT | Special Marine Warning | AKQ | 45 min | |
| May 8, 3:30 PM EDT | Special Marine Warning | AKQ | 45 min | |
| May 8, 3:40 PM EDT | Severe Thunderstorm Warning | AKQ | Mathews | 30 min |
| May 8, 3:51 PM EDT | Special Marine Warning | AKQ | 54 min | |
| May 8, 3:51 PM EDT | Special Marine Warning | AKQ | 54 min | |
| May 8, 3:51 PM EDT | Special Marine Warning | AKQ | 54 min | |
| May 8, 3:51 PM EDT | Tornado Warning | AKQ | Gloucester | 14 min |
| May 8, 4:10 PM EDT | Severe Thunderstorm Warning | AKQ | Henrico, City of Richmond | 30 min |
| May 8, 4:39 PM EDT | Tornado Warning | AKQ | Henrico | 16 min |
| May 8, 4:44 PM EDT | Special Marine Warning | AKQ | 46 min | |
| May 8, 4:44 PM EDT | Special Marine Warning | AKQ | 46 min | |
| May 8, 4:44 PM EDT | Special Marine Warning | AKQ | 46 min | |
| May 8, 4:44 PM EDT | Severe Thunderstorm Warning | AKQ | City of Virginia Beach | 26 min |
| May 8, 5:06 PM EDT | Special Marine Warning | AKQ | 39 min | |
| May 8, 5:06 PM EDT | Special Marine Warning | AKQ | 39 min | |
| May 8, 5:06 PM EDT | Special Marine Warning | AKQ | 39 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.